If you sustain your exercise regimen in the Ornish Reversal Program, along with proper nutrition, stress management, and love and support, you will greatly improve the way you feel. For many, it may result in decreasing or even stopping your medication. If you're taking statins, however, they can cause symptoms that interfere with the amount of exercise that you can do as well as your fitness performance. The good news is that you can work with your physician and exercise physiologist to help alleviate these symptoms.
A Proven Treatment With Some Side Effects
Statins are medication used to lower cholesterol in people who have been diagnosed with coronary artery disease or who have elevated lipid levels that would increase their risk to develop cardiovascular disease in the future. As a primary and proven treatment to combat heart disease, statin use continues to be on the rise. According to data from the National Health and Nutrition Examination Survey (NHANES), between 2011 and 2012 more than one quarter of adults 40 years of age and older reported taking prescription cholesterol lowering medication.
Dr. Paul Thompson M.D., chief of cardiology at Hartford Hospital, recently discussed his findings and the most recent research on Statin Myopathy, a group of side effects commonly associated with the use of statins (Statin Associated Symptoms). They include aching, stiffness, cramping, weakness and even inflammation. According to a 2015 study, these side effects frequently begin within four to six weeks of starting statins, but may occur at any time while taking them. The symptoms most frequently occur in large muscle groups like the legs, thighs, and buttocks but can be experienced in any muscle group.
What the Research Says About SAS
Very few studies have investigated statin use, but Dr. Thompson has observed that weakness and cramping are more common compared to decreased exercise tolerance. Many patients I've worked with in cardiac rehab over the years have experienced cramping and discomfort so severely that exercise became nearly impossible during a critical time in their cardiac recovery. The difficulty lies in determining if these symptoms result from the use of statins or from other causes such as deconditioning, dehydration, or even other medications. Unfortunately there are no guidelines for consumers or for physicians to accurately diagnose SAS.
One area where there is some research is tendon rupture associated with statin use. The research shows that not only does statin use make tendons more vulnerable to rupture, but they also decrease the healing potential of injured tendons. This can be important information to discuss with your physician, especially if you're experiencing sore muscles or tendons from engaging in a sport or exercise. On the positive side, one major study, STOMP, shows no difference in maximal exercise capacity, handgrip, arm or leg strength between the statin group and placebo group.
Managing Statin Use and Your Fitness Program
Little to no research has shown that statins will have a negative effect on your exercise tolerance or performance. If you are taking a statin and experiencing symptoms of cramping, aching, fatigue or weakness, it's not in your head. While the research is divided on the best treatment of SAS, talking with your physician is critical if you feel statins are causing your symptoms.
Here are several suggestions to work through potential SAS and help you and your physician with a clearer diagnosis.
- Report any symptoms you feel to your prescribing physician. Be very clear on their severity, location, and when they occur. How do they relate to when you started taking statins?
- If you do have exercise related symptoms and feel they are from taking a statin, here are a few things to think about.
Have side effects from taking statins impacted your ability to exercise? If so, how have you managed this?